Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 8:59 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 8:59 AM MST (15:59 UTC)
- Expired
- Jul 24, 2017, 12:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:38 AM MST | HEAVY RAIN 2.09 | 5 W Ahwatukee Foothills, AZ | MARICOPA COUNTY FLOOD CONTROL GAUGE INDICATING 2.09 INCH RAINFALL IN ONE HOUR. |
| Jul 24, 10:30 AM MST | FLASH FLOOD | 2 Nnw Goodyear, AZ | COTTON LN NEAR MCDOWELL RD CLOSED DUE TO FLOODING. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 4.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WGUS55 KPSR 241559
FFWPSR
AZC013-021-241900-
/O.NEW.KPSR.FF.W.0014.170724T1559Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
859 AM MST MON JUL 24 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until noon MST
* At 856 AM MST, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Up to one inch of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
West Phoenix, Chandler, Glendale, Tempe, Surprise, Avondale,
Goodyear, Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes,
Waddell, Laveen, portions of Interstate 10 in northern Pinal
County through Ahwatukee/South Phoenix and the West Valley and
State Route 85 south of Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
3301 11218 3299 11240 3297 11285 3359 11289
$$
NOLTE3 follow-up statements
808
WGUS75 KPSR 241640
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
940 AM MST MON JUL 24 2017
AZC013-021-241900-
/O.CON.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
940 AM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
MARICOPA AND PINAL COUNTIES...
At 938 AM MST, Doppler radar and automated rain gauges continued to
indicate showers and thunderstorms producing heavy rain over the
warned area. Primary line of heaviest showers and storms were moving
up through Avondale, Goodyear, Buckeye and the Interstate 10
corridor through the West Valley. Up to one inch of rain has already
fallen in select gauges across the South Mountain Park and Buckeye.
Running of area washes and localized flash flooding is expected.
Some locations that will experience flooding include...
West Phoenix, West Chandler, Glendale, Tempe, Surprise, Avondale,
Goodyear, Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes,
Waddell, Laveen, Cashion, South Mountain Park, State Route 85 south
of Interstate 10 towards Gila Bend and Interstate 10 through
portions of South Phoenix and the West Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
3301 11218 3299 11240 3297 11285 3359 11289
$$
Nolte888
WGUS75 KPSR 241749
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1049 AM MST MON JUL 24 2017
AZC013-021-241900-
/O.CON.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1049 AM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
MARICOPA AND PINAL COUNTIES...
At 1042 AM MST, Doppler radar and automated rain gauges indicated
heavy rain had fallen from showers and thunderstorms over the warned
area in the Phoenix Metro West Valley. Select gauges around the area
have measured over 2 inches of rainfall this morning, with several
other gauges around an inch to an inch and a half.
Flooding is on-going in Waterman Wash through Rainbow Valley with
the wash flowing over area roadways. Shower activity is diminishing
in coverage over the warned area, but runoff from earlier heavier
storm activity will continue for the next several hours. Additional
shower and thunderstorm developing through the afternoon may
continue to exacerbate flooding conditions across portions of the
West Valley.
Some locations that will experience flooding include...
West Phoenix, Glendale, Tempe, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Gila Bend, Sun Lakes, Waddell, Laveen,
South Mountain Park, portions of Interstate 10 in northern Pinal
County through Ahwatukee/South Phoenix and the West Valley and State
Route 85 south of Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
3301 11218 3299 11240 3297 11285 3359 11289
$$
Nolte919
WGUS75 KPSR 241854
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1154 AM MST MON JUL 24 2017
AZC013-021-241903-
/O.EXP.KPSR.FF.W.0014.000000T0000Z-170724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1154 AM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT NOON MST...
The bulk of the heavy rain has ended. Please continue to heed any
remaining road closures as storm runoff and localized flooding
impacts persist around the area. Additional storm development into
the area may exacerbate flooding conditions into the afternoon.
LAT...LON 3365 11240 3344 11217 3335 11196 3313 11178
3301 11218 3299 11240 3297 11285 3359 11289
$$
NolteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:00 AM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 24, 7:00 AM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 700 AM MST Mon Jul 24 2017 .UPDATE... Updated Fire Weather section. && .SYNOPSIS... Thunderstorm activity can be expected across the region today, especially over northern and southwestern Arizona. Cloud cover and a moist atmosphere will lead to cooler temperatures today. This will be followed by drier southwesterly flow aloft leading to warmer temperatures along with fewer storms across the region Tuesday through Thursday. More active monsoon conditions return by next weekend. && .DISCUSSION... Convection has begun developing in portions of southwest Arizona as HRRR and NAM Nest had been indicating. However, there is also new convection developing over south-central AZ. HRRR only recently changed it's mind on keeping things relatively quiet there. Made upward adjustments to the PoPs and QPF. Cells are not stationary and anticipate that flash flooding potential will be limited but there will be some pretty intense short lived showers causing nuisance flooding. && .Previous Discussion... After all of last night's convection, there are multiple MCVs floating around Arizona. One prominent one is departing northern Maricopa County early this morning and moving into northern Arizona. Scattered light showers are the result. Speaking of the earlier convection, a lot of the 00Z hi-res models did a rather poor job of depicting it for our area - despite only being a 1-4 hour forecast. There are a variety of different solutions amongst those models for our forecast area. Some of them, especially the ones that were so underdone with last evening's activity, depict convection redeveloping over south-central Arizona. However, multiple runs of the HRRR have the focus further west - specifically over La Paz County. The 06Z NAM Nest does as well. They appear to be generating convection on the western periphery of the aforementioned MCV. Have leaned toward this scenario but still a lot of question about how much destabilization there will be given all of the cloudiness. With so much moisture in place, anticipate there will be some sort of showers (if not full fledged thunderstorms) there. The influence of the mid level inverted trough should also help to get at least isolated coverage over other lower elevation locations with better chances higher terrain. On the back side of the inverted trough, drier air starts moving in later today. Anticipate that things will be fairly quiet by early evening if not sooner. Tuesday through Thursday Sunday... With a lot less moisture available, look for quiet a downtrend in PoPs (limited to south-central AZ - mainly higher terrain). Temps climb as well but not out of hand. Late in the week and over the weekend, a more favorable flow pattern sets up. Plus it appears there will be a tropical storm of some sort passing south and west of Baja which helps advect moisture back into the region. Thus a gradual return of PoPs from east to west. Temps nudge down as well. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Showers and isolated thunderstorms will be off and on from now through about 22Z this afternoon. Storms aren't expected to be strong, but they will be capable of producing some good rainfall. Activity will be on a downward trend after 22Z, with mostly dry conditions expected for the remainder of the TAF period. Winds will primarily be out of the east, with some variableness expected near showers/storms. Low level cloud decks will be around 5 to 8 kft, with gradual clearing and lifting after 00Z. Southeast California/Southwest Arizona including KIPL and KBLH: Showers and isolated thunderstorms will be off and on between 13Z this morning and 22Z this afternoon. Storms aren't expected to be strong, but they will be capable of producing some good rainfall. Activity will be on a downward trend after 22Z, with mostly dry conditions expected for the remainder of the TAF period. Winds will primarily be out of the southeast at KIPL and out of the south at KBLH, with some variableness expected near showers/storms. Low level cloud decks will be around 5 to 8 kft, with gradual clearing and lifting after 00Z. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Storm chances will be minimal on Wednesday with only slight chances limited to the higher terrain of south-central Arizona. Humidities and storm chances begin to increase Thursday with chances reaching southeast California by Saturday. Temperatures will be near normal Wednesday and Thursday (a bit above normal near and west of the Lower Colorado River Valley) before beginning to decrease late this week. Apart from thunderstorms, winds will follow familiar warm season patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...AJ AVIATION...Hernandez FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 24, 6:14 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HEAVY RAIN 1 SE APACHE JUNCTION 33.40N 111.53W
07/24/2017 E0.59 INCH PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED MINOR FLOODING JUST
NORTH OF TOMAHAWK AND US 60. SAYS WATER IS
UP TO THE CURB ON THE RIGHT LANE.
&&
BHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:41 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 23, 5:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 6:14 PM MST | Special Weather Statement | PSR | Pinal | 31 min |
| Jul 23, 6:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Jul 23, 6:51 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Jul 23, 7:09 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 23, 7:10 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 23, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 23, 7:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 5:54 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 7:19 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 8:08 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 24, 8:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 24, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 11:10 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jul 24, 11:26 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 24, 11:52 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 24, 12:00 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 24, 12:22 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Jul 24, 2:39 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.